Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 11, NWS Honolulu, HI

June 2, 2014Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jun 2, 2014, 10:50 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2014, 10:50 AM HST (20:50 UTC)
Expired
Jun 2, 2014, 1:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 30 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2014-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2014-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WGHW50 PHFO 022050
FFWHFO
HIC007-022345-
/O.NEW.PHFO.FF.W.0011.140602T2050Z-140602T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1050 AM HST MON JUN 2 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 145 PM HST

* AT 1036 AM HST...RADAR SHOWED AN AREA OF PERSISTENT HEAVY RAINS 
  ALONG THE WINDWARD COAST OF KAUAI...FROM NEAR LIHUE TO ANAHOLA.
  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. SEVERAL RAIN GAUGES 
  IN THIS AREA HAVE RECENTLY REPORTED RAINFALL RATES IN EXCESS OF 
  TWO INCHES PER HOUR...AND A SPOTTER IN WAILUA HOMESTEAD RECENTLY 
  REPORTED A RAINFALL RATE OF OVER THREE INCHES PER HOUR. THE 
  PRIMARY THREAT IS FOR ROAD AND URBAN FLOODING. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MOLOAA...KILAUEA AND KAPAA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 145 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2227 15951 2226 15927 2195 15924 2184 15946

$$

JACOBSON
1 follow-up statement
690 
WGHW70 PHFO 022211
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1211 PM HST MON JUN 2 2014

HIC007-022221-
/O.CAN.PHFO.FF.W.0011.000000T0000Z-140602T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
1211 PM HST MON JUN 2 2014

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED 
ACROSS WINDWARD SECTIONS OF KAUAI. THUS THE FLASH FLOOD WARNING IS 
CANCELLED.

LAT...LON 2227 15951 2226 15927 2195 15924 2184 15946

$$

JACOBSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 10:05 AM HST, 45 minutes earlier.

Area forecast discussion, Jun 2, 10:05 AM HST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1005 AM HST MON JUN 2 2014

.SYNOPSIS...
A TROUGH PASSING NORTH OF THE ISLANDS WILL DISRUPT THE TRADE
WINDS TODAY AND TONIGHT...ESPECIALLY OVER KAUAI AND OAHU. THERE
WILL BE A MIX OF MAINLY MORNING AND NIGHT TRADE WIND SHOWERS OVER
WINDWARD AREAS...AND AFTERNOON SHOWERS OVER INTERIOR AND LEEWARD
AREAS. TRADE WINDS WILL BEGIN TO RETURN TUESDAY...THEN STRENGTHEN
AND BECOME BREEZY WEDNESDAY INTO EARLY NEXT WEEK...WITH SHOWERS
FOCUSED OVER WINDWARD AREAS.

&&

.DISCUSSION...
PERSISTENT HEAVY SHOWERS HAVE BEEN TRAINING ACROSS KAUAI THIS
MORNING...WITH A FEW GAUGES REPORTING RAINFALL RATES NEAR OR IN
EXCESS OF 2 INCHES PER HOUR. LIGHTER RAINS ARE AFFECTING THE KAU
DISTRICT OF THE BIG ISLAND...WHILE MAUI COUNTY AND OAHU APPEAR TO
BE SHADOWED IN THE PREVAILING EAST/SOUTHEAST FLOW PATTERN. THE 12Z
SOUNDINGS WERE QUITE MOIST AND UNSTABLE FOR EARLY JUNE...WITH THE
LIHUE PWAT OF 1.53 INCHES OVER ONE STANDARD DEVIATION ABOVE
NORMAL. A VERY HIGH INVERSION AROUND 15K FEET WAS PRESENT AT
HILO...WHILE LIHUE SHOWED NO INVERSION PRESENT. MIMIC-TPW
SATELLITE IMAGERY AND RADAR DATA INDICATE A SWATH OF HIGHER
MOISTURE EXTENDING FROM THE BIG ISLAND TO KAUAI...FEEDING
NORTHWARD INTO A SURFACE TROUGH STALLED ABOUT 300 MILES NORTHWEST
OF KAUAI. WATER VAPOR IMAGERY SHOWS AN UNSEASONABLY DEEP MID/UPPER
TROUGH OVER THE CENTRAL PACIFIC TO THE NORTH OF THE STATE. THIS
TROUGH IS RESPONSIBLE FOR THE LACK OF OUR USUAL INVERSION.

IN THE NEAR TERM...IT APPEARS THAT SHOWERS WILL CONTINUE FEEDING
NORTHWESTWARD ACROSS MUCH OF KAUAI INTO AT LEAST THE EARLY
AFTERNOON HOURS. ACROSS OAHU AND MAUI COUNTY...WOULD EXPECT A
CONVECTIVE PATTERN WITH SHOWERS MOST LIKELY ACROSS INTERIOR AND
LEEWARD SECTIONS DURING THE AFTERNOON. THE BIG ISLAND SHOULD SEE
TYPICAL AFTERNOON CLOUDS AND SHOWERS ACROSS LEEWARD SECTIONS...
ALTHOUGH THE VERY HIGH INVERSION WILL ALLOW FOR CLOUDS AND THE
CHANCE OF SHOWERS ALL THE WAY UP TO THE SUMMITS. WARM MID LEVELS
(500 MB TEMPS OF -6C TO -7C ON THE 12Z SOUNDINGS) SHOULD PREVENT
ANY THUNDERSTORMS...ALTHOUGH THERE IS CERTAINLY AMPLE MOISTURE IN
PLACE TO SUPPORT LOCALLY HEAVY DOWNPOURS AND SOME ISOLATED
FLOODING.

INTERIOR/LEEWARD SHOWERS WILL DIMINISH THIS EVENING...WITH SHOWERS
ONCE AGAIN FAVORING WINDWARD AREAS DURING THE NIGHT. TUESDAY WILL
BE A TRANSITION DAY...WITH TRADES STARTING TO NUDGE BACK INTO THE
STATE AS THE TROUGH TO OUR NORTH WEAKENS. MODELS ARE INDICATING
THAT A SLIGHTLY DRIER AIRMASS WILL BEGIN TO SPREAD IN FROM THE
EAST AS WELL. IT REMAINS UNCLEAR IF AFTERNOON INTERIOR/LEEWARD
SHOWERS WILL DEVELOP ON THE SMALLER ISLANDS. WILL EVALUATE THIS
FURTHER WITH THE AFTERNOON FORECAST PACKAGE.

BREEZY TRADES SHOULD BECOME FIRMLY ESTABLISHED ONCE AGAIN ON
WEDNESDAY...AND CONTINUE THROUGH THE REST OF THE WEEK AND THE
UPCOMING WEEKEND. ALTHOUGH MOST GUIDANCE SHOWS AN UPPER LEVEL
TROUGH PERSISTING NEAR AND TO THE EAST OF THE STATE DURING THIS
PERIOD...IT APPEARS THAT THERE WILL BE SUFFICIENT MID LEVEL
RIDGING TO REESTABLISH THE NORMAL SUBSIDENCE INVERSION. GUIDANCE
ALSO SHOWS A FAIRLY DRY AIRMASS IN PLACE TOWARD THE END OF THE
WORK WEEK AND THROUGH THE WEEKEND. THEREFORE WOULD EXPECT A
TYPICAL TRADE WIND PATTERN...WITH MOSTLY LIGHT SHOWERS FAVORING
WINDWARD AREAS.

&&

.AVIATION...
MORNING SHOWERS ARE BRINGING TEMPO MVFR CIGS/VIS TO PHTO AND PHLI.
OVERALL...VFR CONDITIONS WILL PREVAIL AT ALL ISLAND TERMINALS. LIGHT
ESE FLOW THIS AFTERNOON WILL ALLOW FOR SEABREEZES AND CLOUD
BUILDUPS WITH EMBEDDED SHOWERS OVER LEEWARD AND INTERIOR AREAS. ISOL
MVFR CONDITIONS POSSIBLE WITHIN PASSING SHOWERS.

&&

.MARINE...
WEAK SOUTHEAST FLOW WILL PREVAIL ACROSS THE WESTERN END OF THE
STATE AROUND KAUAI AND OAHU TODAY...WITH A MODERATE TO FRESH ESE
FLOW PERSISTING OVER NEAR SHORE WATERS E OF MAUI AND THE BIG
ISLAND. WINDS WILL BE AT THEIR LIGHTEST THIS AFTERNOON INTO
TUESDAY...AND WILL THEN INCREASE TUESDAY EVENING INTO WEDNESDAY...
WITH SMALL CRAFT ADVISORIES LIKELY NEEDED BY WEDNESDAY FOR THE
TYPICALLY WINDIER MARINE ZONES AROUND MAUI AND THE BIG ISLAND.
FRESH TO STRONG TRADE WINDS WILL THEN PERSIST THROUGH THE
REMAINDER OF THE FORECAST PERIOD.

NO SIGNIFICANT SWELLS ARE EXPECTED THROUGH THE FORECAST PERIOD.
SEASONABLY-SIZED SMALL SURF IS EXPECTED ALONG S FACING SHORES...
PRODUCED BY DISTANT LOWS IN THE S PACIFIC...WITH SHORT-PERIOD WIND
WAVES ALONG E FACING SHORES DRIVEN BY A TYPICAL FETCH OF TRADE WINDS
E OF THE ISLANDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...JACOBSON
AVIATION...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:40 AM HSTAreal Flood AdvisoryHFOKauai110 min
Jun 2, 8:58 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Jun 2, 9:40 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Jun 2, 1:09 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Jun 2, 1:47 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.